Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Albuquerque, NM

May 20, 2023Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 20, 2023, 5:46 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 5:46 PM MDT (23:46 UTC)
Expired
May 20, 2023, 8:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS55 KABQ 202346
FFWABQ
NMC043-210245-
/O.NEW.KABQ.FF.W.0004.230520T2346Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
546 PM MDT Sat May 20 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Cerro Pelado burn scar in...
  East Central Sandoval County in north central New Mexico...

* Until 845 PM MDT.

* At 546 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cerro Pelado Burn Scar. Up to 0.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
West Fork Borrego Canyon, Paliza Canyon, Canada Camada, Bland Canyon 
and Rio Chiquito. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Cerro
           Pelado Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Cerro Pelado Burn Scar.

* Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Cerro Pelado Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
      3565 10647 3564 10652 3566 10656 3564 10661
      3563 10668 3562 10673 3567 10672 3578 10662
      3578 10649

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
2 follow-up statements
321 
WGUS75 KABQ 210058
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
658 PM MDT Sat May 20 2023

NMC043-210245-
/O.CON.KABQ.FF.W.0004.000000T0000Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
658 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN 
EFFECT UNTIL 845 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL 
COUNTY...

At 658 PM MDT, Doppler radar indicated most of the thunderstorms 
producing heavy rain over the Cerro Pelado Burn Scar have moved away 
from the area. However, occasional rainfall will continue over the 
scar with the threat for flash flooding persisting.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
West Fork Borrego Canyon, Paliza Canyon, Canada Camada, Bland Canyon 
and Rio Chiquito. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Cerro Pelado Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Cerro Pelado Burn Scar.

Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Cerro Pelado Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
      3565 10647 3564 10652 3566 10656 3564 10661
      3563 10668 3562 10673 3567 10672 3578 10662
      3578 10649

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
721 
WGUS75 KABQ 210242
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
842 PM MDT Sat May 20 2023

NMC043-210252-
/O.EXP.KABQ.FF.W.0004.000000T0000Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
842 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT 
845 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL COUNTY...

The heavy rain which could lead to flash flooding has ended. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
      3565 10647 3564 10652 3566 10656 3564 10661
      3563 10668 3562 10673 3567 10672 3578 10662
      3578 10649

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:10 PM MDT, 36 minutes earlier.

Area forecast discussion, May 20, 5:10 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
510 PM MDT Sat May 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 323 PM MDT Sat May 20 2023

Scattered showers and thunderstorms across western and northern New
Mexico will fizzle out around midnight. Warmer temperatures are
expected on Sunday with another round of afternoon thunderstorms.
Localized heavy rainfall will be possible with any cells that do
develop, increasing the risk for burn scar flash flooding.
Afternoon showers and thunderstorms are possible each day of the
work week, favoring the high terrain. Temperatures will be below
normal Sunday and Monday, trending near seasonal averages for the
rest of the week.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 323 PM MDT Sat May 20 2023

Flow around a weak closed low over southern AZ is providing a bit of
a boost to today's round of convection. Storm motion in western and
central NM has increased today, with shower and storm movement to
the northeast ranging from 20-25 kts. Effective bulk shear continues
to remain just a tad too low for more organized thunderstorms in
western NM. Latest SPC mesoanalysis showing effective bulk shear is
mostly below 30kts areawide. The shear is just high enough and with
plentiful low and mid level moisture in place, a quasi-line of
moderately strong thunderstorms will likely remain in tact as they
move into the RGV. Hail, wet microbursts and strong outflow winds
are the most likely threats from this line as it translates east-
northeastward later this afternoon and evening. Models agree this
line will continue to propagate through about midnight before
dissipating.

Showers and storms shift focus to northern and eastern NM Sunday
afternoon and evening. Models continue to retrograde the above
mentioned low over AZ as well as a weak low over CO. The CO low is
forecast to retrograde as well, resulting in more showers and storms
for northern and eastern NM. Effective bulk shear remains a limiter
Sunday with brief strong storm possible but likely not severe for
more than a brief time given that the flow aloft is not
northwesterly.

&&

.LONG TERM...
(Monday through Friday)
Issued at 323 PM MDT Sat May 20 2023

Disorganized pattern continues to reign supreme in the long term.
Predominantly zonal flow aloft will allow for some drying on Monday,
bringing near record PWATs down to 0.3 and 0.5 inches across most
locales. This will have a major hand in limiting afternoon
convection to the recycled moisture of the high terrain. The trend
will continue into Tuesday as weak high pressure builds over NM.
With the rise in pressure heights, locales areawide will see an
increase to daytime highs of a few degrees compared to Monday.
Showers and thunderstorms will favor the northern Sangre de
Cristos in the afternoon. A slug of Gulf moisture begins to run up
the spine of the upper level ridge on Thursday, allowing for an
increase of afternoon showers and thunderstorms across the
centrals mts and eastward. Meanwhile, an upper level trough begins
to push inland from the Pacific. The ridge will begin breaking
down Thursday night into Friday. Model consistency at this point
becomes lackluster regarding the evolution of the disturbance. The
GFS brings the upper low quickly across the northern border of
the Desert Southwest, swinging it into CO by Sunday morning. The
ECMWF presents a slower solution, transitioning the low into an
open wave in the Great Basin around the same timeframe. The
discrepancies of the system's timing make for a challenging
forecast towards the end of the long term. The faster version
would bringer stronger winds to northern and central NM Saturday.
Overall, did not stray too far from the NBM, making minor
adjustments to winds in the Friday to Saturday timeframe.
Temperatures start out below normal on Monday, but warm with the
upper level ridge on Tuesday. Temperatures will then trend
generally near normal through the remainder of the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 510 PM MDT Sat May 20 2023

Weak upper low over AZ embedded in a weak trough extending newd into
CO continues to drift nwd. Sct showers and tstms over northern NM
and through the RGV and central mt chain at 23Z to continue moving
ne to east. Brief hail, locally heavy rain and variable wind gusts
to around 40kt are possible with the stronger storms as well as lcl
MVFR cigs/vsbys obscuring higher terrain.

&&

.FIRE WEATHER...
Issued at 323 PM MDT Sat May 20 2023

More daily rounds of mainly afternoon and evening showers and
thunderstorms will continue most areas Sunday, shifting to northern
and eastern NM Monday and Tuesday. Drier air moves into the southern
half or so of the state both days on increasing southwest winds. The
increased winds in western and central areas Thursday through
Saturday are the result of high pressure building overhead. This
ridge shifts east of NM Thursday through Saturday with dry air
moving into western and central NM and dryline thunderstorms east, a
pattern much more like typical May weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  76  50  78 /  20  40  20  30
Dulce...........................  39  72  39  72 /  20  70  30  60
Cuba............................  45  70  45  72 /  30  70  40  50
Gallup..........................  42  72  42  75 /  40  50  20  30
El Morro........................  43  70  43  71 /  40  60  30  40
Grants..........................  40  73  41  75 /  40  60  30  40
Quemado.........................  43  72  44  74 /  50  50  30  40
Magdalena.......................  47  71  49  74 /  50  60  30  50
Datil...........................  45  69  46  72 /  40  60  30  40
Reserve.........................  39  77  40  78 /  30  50  10  20
Glenwood........................  51  81  53  83 /  30  40  10  20
Chama...........................  37  66  37  66 /  30  80  50  70
Los Alamos......................  48  68  49  69 /  30  80  50  60
Pecos...........................  46  70  46  70 /  30  80  50  70
Cerro/Questa....................  45  65  44  65 /  30  70  40  80
Red River.......................  39  60  37  58 /  40  90  60  80
Angel Fire......................  34  62  35  63 /  30  90  60  80
Taos............................  40  71  39  71 /  20  70  30  70
Mora............................  42  68  40  67 /  20  80  50  70
Espanola........................  48  76  48  75 /  20  70  40  60
Santa Fe........................  49  71  49  70 /  30  80  50  60
Santa Fe Airport................  47  74  47  74 /  30  70  40  50
Albuquerque Foothills...........  55  78  55  77 /  30  50  50  40
Albuquerque Heights.............  54  79  54  79 /  30  50  40  40
Albuquerque Valley..............  51  81  51  82 /  30  50  40  40
Albuquerque West Mesa...........  53  80  52  79 /  30  50  40  40
Belen...........................  50  81  50  82 /  40  50  30  40
Bernalillo......................  53  81  53  79 /  30  50  40  40
Bosque Farms....................  50  81  49  82 /  40  50  40  40
Corrales........................  53  81  52  80 /  30  50  40  40
Los Lunas.......................  51  81  51  82 /  40  50  40  40
Placitas........................  52  76  53  76 /  30  50  40  40
Rio Rancho......................  53  79  53  78 /  30  50  40  40
Socorro.........................  52  81  53  83 /  50  50  40  40
Sandia Park/Cedar Crest.........  49  70  49  71 /  40  60  50  50
Tijeras.........................  46  73  46  74 /  40  50  50  50
Edgewood........................  42  73  42  74 /  30  50  50  50
Moriarty/Estancia...............  42  74  41  76 /  30  50  40  50
Clines Corners..................  45  71  44  72 /  40  50  50  60
Mountainair.....................  45  73  45  75 /  40  40  40  50
Gran Quivira....................  46  73  47  75 /  50  50  40  60
Carrizozo.......................  52  78  54  80 /  40  50  30  40
Ruidoso.........................  47  70  47  73 /  40  60  40  40
Capulin.........................  43  68  43  67 /  50  80  30  70
Raton...........................  43  73  42  73 /  40  80  30  60
Springer........................  44  75  43  74 /  30  80  30  60
Las Vegas.......................  45  72  44  72 /  20  80  40  60
Clayton.........................  50  76  50  74 /  50  70  50  50
Roy.............................  47  74  47  73 /  20  80  40  60
Conchas.........................  52  82  52  82 /  10  70  50  50
Santa Rosa......................  51  79  50  79 /  10  60  50  40
Tucumcari.......................  54  81  52  82 /   5  50  60  40
Clovis..........................  55  77  53  82 /   5  50  60  40
Portales........................  54  79  52  84 /   5  40  50  40
Fort Sumner.....................  53  81  52  83 /   5  50  50  40
Roswell.........................  58  85  57  89 /  10  50  30  30
Picacho.........................  50  76  50  81 /  20  60  30  40
Elk.............................  47  75  47  79 /  30  60  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...33
LONG TERM....12
AVIATION...99

In the hours before

Special weather statement, May 20, 3:02 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
302 PM MDT Sat May 20 2023

NMZ219-202130-
Middle Rio Grande Valley/Albuquerque Metro Area-
302 PM MDT Sat May 20 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
VALENCIA AND BERNALILLO COUNTIES THROUGH 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Isleta Pueblo, or 10 miles northwest of Los Lunas,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albuquerque, Isleta Pueblo and South Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 143 and 154.
 Interstate 25 between Mile Markers 209 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3481 10683 3493 10700 3518 10680 3500 10656
TIME...MOT...LOC 2102Z 221DEG 14KT 3493 10686

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12
Local storm report, May 20, 3:32 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NNE SOCORRO           34.07N 106.90W
05/20/2023  E1.00 INCH       SOCORRO            NM   EMERGENCY MNGR

&&

ANM
Special weather statement, May 20, 3:56 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
356 PM MDT Sat May 20 2023

NMZ224-202230-
South Central Highlands-
356 PM MDT Sat May 20 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SOCORRO
AND SOUTHWESTERN TORRANCE COUNTIES THROUGH 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Abo, or 35 miles southeast of Belen, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abo.

This includes Highway 60 between Mile Markers 196 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3432 10646 3451 10630 3451 10629 3432 10607
      3419 10632
TIME...MOT...LOC 2156Z 227DEG 8KT 3431 10633

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:08 PM MDTAreal Flood AdvisoryABQSocorro112 min
May 19, 7:08 PM MDTRiver Flood AdvisoryABQRio Arriba60 hr
May 19, 7:10 PM MDTRiver Flood AdvisoryABQLos Alamos, Santa Fe10 days
May 19, 7:36 PM MDTAreal Flood AdvisoryABQSocorro3 hr
May 19, 7:38 PM MDTSpecial Weather StatementABQSocorro37 min
May 19, 7:47 PM MDTSevere Thunderstorm WarningABQSocorro43 min
May 20, 1:29 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
May 20, 3:02 PM MDTSpecial Weather StatementABQBernalillo28 min
May 20, 3:22 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
May 20, 3:56 PM MDTSpecial Weather StatementABQTorrance34 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.